Nebraska, 2021

Hail in Nebraska, July 4, 2021

July 4, 2021 · NWS CYS · 3 events in 2 counties and zones

Severe thunderstorms moved across portions of Scotts Bluff and Sioux Counties on the fourth producing hailstones up to one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across portions of Scotts Bluff and Sioux Counties on the fourth producing hailstones up to one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 12:44 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 4, 12:44 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
144 PM MDT Sun Jul 4 2021

.SHORT TERM...(This evening through Monday)
Issued at 145 PM MDT Sun Jul 4 2021

Latest radar imagery showing storms developing west of the Laramie
Range in Albany County. Currently laying along the Laramie Range
near the Summit where webcams are showing pretty good
rainfall...with even a little hail being present on the Telephone
Canyon WYDOT webcam. Surface based CAPE up there not all that
impressive around 1000 J/KG with weak sfc-6km shear around 20kts.
Will need to watch though as they come off the Laramie Range.

HRRR guidance for this afternoon showing a slight slow down on
storms this afternoon. May not clear Laramie County now till maybe
7PM...but they still look to be out of the area for tonights fire
works festivities. Did have storms ending at 6PM...heading into
the southern Nebraska Panhandle after 6PM. Will continue to
monitor.

Still on track for a widespread rain event Monday as an upper
shortwave moves into southeast Wyoming during the afternoon. Still
not a lot of shear expected Monday...but given the past couple
days...it does not seem to take a lot of shear to get severe hail
out of these storms. Monday evening...sfc-6km shear really ramps
up across Converse/Niobrara Counties into the northern and central
Nebraska Panhandle...so could be a late show for severe storms
Monday evening. Forecast storm motions pretty low...generally
under 10-12kts...so some areas could see quite a bit of rainfall
east of the Laramie Range. PWATS near an inch for areas east of
the Laramie Range Monday afternoon...increasing to 1.25 inches
Monday evening. We may need a Flash Flood Watch for some areas.

ECMWF much slower on rain ending Tuesday...keeping QPF in the
Panhandle through Tuesday afternoon. Did hold onto some high
chance to likely PoPs for Tuesday afternoon.

.LONG TERM...(Tuesday night through Saturday)
Issued at 141 AM MDT Sun Jul 4 2021

As a high pressure sits over the southwest CONUS, the deep
subsidence will suppress any convection and keep temperatures warm
through Friday night with highs in the upper-80s and 90s expected
and lows in the upper-50s and 60s. Friday into Saturday a more
unsettled pattern moves in when a low pressure system drops through
the central plains, creating a northwest flow aloft, advecting
cooler air into the region and increasing chances for showers and
thunderstorms, especially for the Nebraska panhandle. The southwest
corner of the CWA will likely still be impacted by the high pressure
system to the southwest, so the chances of showers and thunderstorms
are very low there. Current PoPs are still low across the CWA though
due to uncertainty in spread and intensity of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1120 AM MDT Sun Jul 4 2021

Wyoming TAFS...VFR. Occasional thunderstorms at Laramie producing
MVFR and wind gusts to 35 knots from 20Z to 00Z. Thunderstorms in
the vicinity at Cheyenne from 21Z to 01Z. Wind gusts to 22 knots
at Laramie and Cheyenne from 20Z to 01Z, and to 20 knots at
Cheyenne after 15Z Monday.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff
and Sidney from 21Z to 02Z. Wind gusts to 20 knots at Alliance,
Scottsbluff and Sidney from 21Z to 02Z, and to 25 knots at all
terminals after 15Z Monday.

&&

.FIRE WEATHER...
Issued at 145 PM MDT Sun Jul 4 2021

Minimal fire weather concerns over the next couple days as
monsoonal moisture remains in place for afternoon showers and
thunderstorms. Have a low pressure system moving through southeast
Wyoming Monday afternoon and evening...which will bring
widespread chances for wetting rains and thunderstorms. Humidities
above critical levels in the 20s and 30s in the afternoon...with
good to excellent overnight recoveries. Still looking at a drier
and more more breezy weather pattern from Wednesday on into the
end of the week...that could bring critical fire weather
conditions along and west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 4, 3:59 AM MST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
459 AM MDT Sun Jul 4 2021

WYZ101-103-105>107-110-112>118-051100-
Converse County Lower Elevations-North Laramie Range-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
459 AM MDT Sun Jul 4 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms will develop in the
mountains and gradually push east into the high plains this
afternoon.  Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Afternoon showers and thunderstorms are expected Monday and
Tuesday before a drier airmass moves into the region. A few strong
thunderstorms are possible Monday afternoon and evening.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-051100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
459 AM MDT Sun Jul 4 2021

This hazardous weather outlook is for the western Nebraska
panhandle and extreme eastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few showers and thunderstorms will gradually push east into the
high plains this evening. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Afternoon showers and thunderstorms are expected Monday and
Tuesday before a drier airmass moves into the region. A few strong
to marginally severe thunderstorms are possible Monday afternoon
and evening.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-109-111-051100-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-
459 AM MDT Sun Jul 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will increase in coverage late Monday and into
Tuesday. Heavy rainfall and frequent lightning may accompany these
thunderstorms as they push east in the afternoon and evening
hours.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jul 4, 11:49 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1249 PM MDT Sun Jul 4 2021

WYZ116-041930-
South Laramie Range WY-
1249 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 130 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Virginia Dale, or 25 miles southeast of Laramie, moving east at 5
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Albany
and southwestern Laramie Counties.

This includes Interstate 80 in Wyoming between mile markers 337 and
341.

LAT...LON 4103 10551 4114 10521 4100 10516 4100 10550
TIME...MOT...LOC 1848Z 254DEG 6KT 4097 10539

Rubin
Special weather statement, Jul 4, 11:51 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1251 PM MDT Sun Jul 4 2021

WYZ115-116-041930-
South Laramie Range WY-Laramie Valley WY-
1251 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 130 PM MDT...

At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tie City Campground, or 7 miles southeast of Laramie, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Tie City Campground around 1255 PM MDT.
  Yellow Pine Campground around 100 PM MDT.
  Vedauwoo around 125 PM MDT.
  Vedauwoo Campground around 130 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 318 and
330.

LAT...LON 4127 10555 4131 10547 4121 10525 4111 10545
TIME...MOT...LOC 1850Z 317DEG 11KT 4125 10547

Rubin
Local storm report, Jul 4, 11:55 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             POTTER                  41.22N 103.31W
07/03/2021  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            CROP DAMAGE AND TWO POWER POLE LINES WERE DOWNED.

&&

RUBIN
Local storm report, Jul 4, 11:57 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1257 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       POTTER                  41.22N 103.31W
07/03/2021  M2.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

RUBIN
Special weather statement, Jul 4, 12:06 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
106 PM MDT Sun Jul 4 2021

WYZ115-116-041945-
South Laramie Range WY-Laramie Valley WY-
106 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
145 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm near
University Of Wyoming War Memorial Stadium, or near Laramie, moving
southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Yellow Pine Campground and Tie City Campground around 140 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 317 and
324.

LAT...LON 4137 10553 4139 10547 4125 10528 4120 10555
TIME...MOT...LOC 1906Z 334DEG 10KT 4134 10548

Rubin

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 4, 1:04 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.870, -103.660

Hail, Scotts Bluff

When
July 4, 1:26 PM MST
Where
Scotts Bluff County, 1.24 mi SE of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -103.650

Hail, Sioux

When
July 4, 2:26 PM MST
Where
Sioux County, 30.04 mi SSW of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -104.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962044, 962045, 962048.